advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dayton, Ohio, USA:

I have type 2 diabetes treated with Glucophage [metformin] and glyburide twice daily, and I am on a daily exercise regimen. In addition, I am on the Atkins' diet which seems to lower my blood sugar to the point at which I sometimes cannot take my normal dose of medicine because my blood sugar goes so low (50s mg/dl [2.8 mmol/L] range) that I become distressed, particularly at night.

My doctor tells me that the glyburide is for immediate lowering of the blood sugar, while the Glucophage is more long term lowering. If my blood sugar reading before bed is in the normal range, I take the Glucophage only, with no glyburide, but then my morning blood sugar is too high (180 mg/dl [10 mmol/L]). However, if I take the glyburide, I wake in the middle of the night in distress with very low blood sugar. I can't figure out how to control this overnight rise in blood sugar while on the Atkins' diet.

Answer:

First, I am not an advocate of the high-protein, low-carbohydrate diet. I do not think patients with diabetes should be eating this diet. There are risks of increasing the progression of diabetes-induced kidney changes as a result of the high protein content of the diet. In addition, without good education, the protein content is often high in fat and may result in high cholesterol levels that are certainly contraindicated in people with type 2 diabetes.

The manner by which you are taking your medications is not a standard form of dosing, and I do not favor the way you are doing this. I would suggest you get additional input from your physician so that a more consistent form of therapy can be used.

JTL

DTQ-20030806113822
Original posting 18 Aug 2003
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.